Skip Navigation LinksHome > December 2003 - Volume 102 - Issue 6 > The Use of a Continuous Infusion of Epinephrine for Anaphyla...
Obstetrics & Gynecology:
Case Report

The Use of a Continuous Infusion of Epinephrine for Anaphylactic Shock During Labor

Gei, Alfredo F. MD; Pacheco, Luis D. MD; Vanhook, James W. MD; Hankins, Gary D. V. MD

Collapse Box

Abstract

BACKGROUND: Anaphylaxis is a potentially life threatening, acute, and severe systemic reaction that occurs after the reexposure to a specific antigen. This immunoglobulin E-mediated process is the result of the action of basophils and mast cell mediators, causing severe brochospasm, laringospasm, angioedema, urticaria, and cardiovascular collapse.

CASE: We present a case of anaphylactic shock during labor secondary to administration of ampicillin for group B streptococcus prophylaxis. Generalized itching and hives were soon followed by severe maternal hypotension and tachycardia and prolonged fetal bradycardia. These symptoms responded partially to the administration of fluids and parenteral epinephrine. A continuous infusion of epinephrine was required for persistent maternal symptoms. The infusion did not result in further fetal compromise. The patient delivered a healthy fetus 4 hours after the start of the epinephrine infusion.

CONCLUSION: This case supports the use of parenteral (intravenous) epinephrine for the treatment of anaphylactic reactions during pregnancy.

© 2003 by The American College of Obstetricians and Gynecologists.

Login

Article Tools

Share